Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 25, NWS El Paso, TX

September 6, 2016Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 6, 2016, 5:25 PM MDT for Otero County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2016, 5:25 PM MDT (23:25 UTC)
Expired
Sep 6, 2016, 8:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 15 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:35 PM MDTFLASH FLOOD1 Nw Tularosa, NMOTERO COUNTY SHERIFF OFFICE REPORTS 4 FOOT OF WATER IN TULAROSA CREEK AT A LOW WATER CROSSING ON RAILROAD DRIVE NEAR THE TOWN OF TULAROSA. ROAD IS CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS54 KEPZ 062325
FFWEPZ
NMC035-070215-
/O.NEW.KEPZ.FF.W.0025.160906T2325Z-160907T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
525 PM MDT TUE SEP 6 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 815 PM MDT

* AT 522 PM MDT...GAUGE REPORTS INDICATE TULAROSA CREEK NEAR BENT
  HAS RISEN ABOUT 2 FEET DUE TO EARLIER HEAVIER RAINFALL. MINOR
  FLOODING IS LIKELY TO CONTINUE DOWNSTREAM THROUGH TULAROSA.
  THE PRIMARY CONCERN IS WITH LOW WATER CROSSINGS WHICH WILL BECOME
  DANGEROUSLY INUNDATED. THIS INCLUDES LOW WATER CROSSINGS ON HELMS
  DRIVE AND RAILROAD AVENUE NEAR TULAROSA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TULAROSA...
  AND BENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3317 10585 3313 10581 3309 10582 3309 10587
      3304 10596 3303 10605 3304 10608 3306 10615
      3310 10610 3313 10598

$$

HARDIMAN
2 follow-up statements
651 
WGUS74 KEPZ 070041
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
641 PM MDT TUE SEP 6 2016

NMC035-070215-
/O.CON.KEPZ.FF.W.0025.000000T0000Z-160907T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
641 PM MDT TUE SEP 6 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHWESTERN OTERO COUNTY...

AT 639 PM MDT...LOCAL LAW ENFORCEMENT REPORTED ABOUT 4 FEET OF WATER
INUNDATING LOW WATER CROSSINGS IN TULAROSA CREEK IN TULAROSA.
UPSTREAM GAUGE READINGS INDICATE THE CREEK WILL DROP QUICKLY IN THE
NEXT HOUR OR TWO.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TULAROSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3309 10592 3304 10605 3304 10608 3306 10615
      3310 10610 3314 10594

$$

HARDIMAN
244 
WGUS74 KEPZ 070206
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
806 PM MDT TUE SEP 6 2016

NMC035-070215-
/O.EXP.KEPZ.FF.W.0025.000000T0000Z-160907T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
806 PM MDT TUE SEP 6 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN OTERO COUNTY WILL EXPIRE
AT 815 PM MDT...

WATER LEVELS IN TULAROSA CREEK WILL CONTINUE TO DROP IN THE NEXT
COUPLE OF HOURS.  ADDITIONAL HEAVY RAINFALL IS POSSIBLE LATER
TONIGHT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3309 10592 3304 10605 3304 10608 3306 10615
      3310 10610 3314 10594

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:50 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 6, 2:50 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
250 PM MDT TUE SEP 6 2016

.SYNOPSIS...
As expected a wave of deep tropical moisture have moved over the
Borderland today with numerous showers and isolated to scattered
thunderstorms providing rain to much of the region. These
conditions will continue as Hurricane Newton continues to track
toward the area overnight through Wednesday. Heavy rainfall and
flash flooding are threats for all areas. The region dries sharply
Thursday through Saturday with most areas stay dry through this
period. Moisture returns Sunday to bring rain and storm chances
back to the area.

&&

.DISCUSSION...
PWs are UP big time as the initial wave of tropical moisture
arrived overnight...and continues to stream in on deep southerly
flow today. Projected PWs are to be just under 2" which is nearly
25% above the record numbers for the first week of SEP. As
expected we are seeing numerous showers and isolated thunderstorms
across the region. Abundant clouds and cooler temps are moderating
the development and coverage of the thunderstorms. However these
few storms are very efficient rain makers with some producing
rainfall rates of 2.5" per hour. With all the above in play we
continue the flash flood watch for the east zones...and have
extended the watch to include the west zones. For eastern areas
the primary window of heavy pcpn potential is today and tonight.
Out west that window is tonight and Wednesday.

Models have come into pretty good agreement on the Newton picture
with it crossing into SE AZ tomorrow between 12-18z. The NAM
models which was slow yesterday is not the fastest solution on
it's track north. The track is close to yesterdays progs...but
again just a bit more east. This eastward trend keeps shoving the
highest POPs and QPFs eastward across the AZ/NM line into our
western zones. That is the reason for the expanding watch. Models
are painting broad areas over an inch across all but our central
zones for today through WED evening. There are also large areas of
2-3.5 inches across east zones and west zones. East today...west
late tonight and WED. There are some helpful dynamics in play with
minor RREntry quad of a jet aloft over the W zones. Minor
disturbances aloft over the E zones.

The models quickly open the storm up over S AZ early tomorrow and
allow it to get caught up in the base of a western U.S. trough and
stream across the N Gila region between 00z and 10z WED. Newton's
remnants ultimately cut across central NM WED night as an open
trough. Models are sparse with any QPF for our region during this
window...but we will keep some POPs in for W and N zones as it
passes WED eve/night.

During the day THU we come under a sharp NW flow on the trough's
backside with abrupt drying as drier air sweeps in to flush the
moisture east. This should bring a quick end to PCPN with little
to no rain/storms for Thu, Fri, and Saturday.

To end this forecast cycle we see a weak front push back in later
in the day Saturday with moisture moving back in behind to bring a
return of rain and storm chances for Sun through Tue.

14-Bird

&&

.AVIATION...Valid 07/00Z - 08/00Z.
Tropical moisture has arrived and will result in lowering ceilings
and periods of rain and thunderstorms. Winds will be shifting north
initially but at speeds generally below 12 KTS and veering to south
and southwest 12Z thru 24z. VFR ceilings lowering to MVFR at times
overnight. In general expect P6SM SHRA SCT-BKN030-050 BKN-OVC100
thru 16Z. Occasional MVFR-IFR ceilings possible with thunderstorms
thru 10Z with winds VAR15G25KT. After 16Z expect P6SM VCSH BKN050
OVC100.

27-Laney

&&

.FIRE WEATHER...
Moisture continues to stream north from Mexico as Hurricane Newton
tracks towards southern Arizona and eventually southwest New Mexico.
This will result in elevated chances for wetting precip through late
Wednesday for most zones and carrying into Thursday for northwestern
fire zones. Heavy rainfall and flash flooding will continue to be
the primary threat the next 24 to 36 hours. Cloud cover will keep
temps cool and MIN RH values will remain high with reading above 50
percent for all areas Wednesday and near 40 percent or more Thursday.

Slightly drier air will arrive briefly for Friday allowing for
warmer temps and somewhat lower MIN RH values. A cold front will
move past Saturday with slightly cooler conditions and extra low
level moisture. This will bring about additional chances for wetting
precipitation for the weekend and early next week as isolated to
scattered storms develop each afternoon.

27-Laney

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  82  67  86 /  90  40  40  10
Sierra Blanca           62  80  64  84 /  90  40  30  10
Las Cruces              62  81  63  85 /  80  50  40  10
Alamogordo              62  82  64  86 /  80  50  40  20
Cloudcroft              47  63  45  68 / 100  60  60  30
Truth or Consequences   60  80  62  83 /  60  50  70  30
Silver City             54  72  54  76 /  40  80  70  40
Deming                  62  82  62  85 /  70  60  50  20
Lordsburg               62  81  62  82 /  50  80  70  30
West El Paso Metro      65  83  67  86 /  90  50  40  10
Dell City               62  81  64  87 /  90  40  30  10
Fort Hancock            66  83  67  87 /  90  40  30  10
Loma Linda              59  74  60  81 /  90  40  40  10
Fabens                  63  82  66  86 /  90  40  30  10
Santa Teresa            63  82  65  85 /  90  50  40  10
White Sands HQ          63  80  64  84 /  90  50  40  10
Jornada Range           60  81  61  85 /  80  50  40  10
Hatch                   62  81  63  85 /  70  50  50  20
Columbus                63  83  64  85 /  80  60  50  10
Orogrande               63  80  65  84 /  90  50  40  10
Mayhill                 51  66  50  75 / 100  60  50  30
Mescalero               52  69  50  77 / 100  50  60  30
Timberon                50  65  48  74 / 100  70  60  30
Winston                 49  71  49  79 /  50  70  70  40
Hillsboro               55  76  56  81 /  50  60  60  40
Spaceport               60  80  62  84 /  70  50  60  20
Lake Roberts            49  72  48  78 /  50  90  80  50
Hurley                  55  74  54  79 /  40  80  70  30
Cliff                   50  77  51  80 /  40  90  80  40
Mule Creek              46  74  47  79 /  40  80  80  50
Faywood                 56  77  56  82 /  50  70  70  30
Animas                  60  83  59  84 /  50  80  60  20
Hachita                 60  82  59  84 /  50  80  50  10
Antelope Wells          60  79  59  83 /  70  70  50  20
Cloverdale              57  73  55  79 /  60  80  50  20

&&

.EPZ Watches/Warnings/Advisories...
NM...Flash Flood Watch through Wednesday morning for NMZ410>417.

     Flash Flood Watch from 8 PM MDT this evening through Wednesday
     evening for NMZ401>409.

TX...Flash Flood Watch through Wednesday morning for TXZ418>424.

&&

14/27

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:48 PM MDTSpecial Weather StatementEPZLuna27 min
Sep 5, 8:44 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Sep 6, 1:56 AM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Sep 6, 2:48 AM MDTAreal Flood AdvisoryEPZDoña Ana117 min
Sep 6, 3:38 AM MDTAreal Flood AdvisoryEPZOtero112 min
Sep 6, 4:19 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.